Skin rash is a common adverse effect of lamotrigine (LTG) in both add-on and monotherapy trials and is also the most common adverse event causing LTG withdrawal. From our series of 254 prospectively registered adult patients treated with LTG at a dosage of 25-100 mg/day, the incidence of allergic and non-allergic skin reactions was 5.1% (13/254) and 1.9% (5/254), respectively. Meanwhile, the rate of allergic skin rashes causing LTG withdrawal was 3.9% (10/254). Co-medication with valproic acid (9.1%) resulted in a higher risk than co-medication with enzyme-inducing antiepileptic medications (2.8%). Moreover, another risk factor was higher initiation and relatively rapid dosage escalation. Among the 13 patients with allergic skin reaction, skin rash appeared during the initiation phase in 12 patients. All the allergic skin lesions were mild, except one presenting with Stevens-Johnson syndrome (0.4%). The patient was an 85-year-old female treated with LTG monotherapy. Three of 13 patients with allergic skin responses were maintained on LTG with concomitant use of anti-allergic medications, and their rashes gradually disappeared. Another three patients agreed on rechallenge with LTG with a smaller dose of no more than 12.5 mg/day after the disappearance of their skin rashes and there was no recurrence of allergic reaction. In conclusion, the incidence and risk factors of LTG-related skin rashes in the present study of adults with epilepsy were comparable to findings from clinical trials in Western countries.
|Number of pages||7|
|Journal||Kaohsiung Journal of Medical Sciences|
|Publication status||Published - 2002 Nov 1|
All Science Journal Classification (ASJC) codes